The diabetes drug sitagliptin appears to reduce the severity of reactive hypoglycemia, a form of low blood sugar that occurs after a meal, a preliminary study finds. The results will be presented Sunday at The Endocrine Society's 94th Annual Meeting in Houston.
"Further studies may determine if it is possible to use sitagliptin as a novel approach to treat this condition, for which there currently is no medical therapy," said the lead investigator, Francisco Gomez-Perez, MD, of Instituto Nacional de Ciencias Medicas y Nutricion SZ in Mexico City.
Also called postprandial hypoglycemia, reactive hypoglycemia can occur in both diabetic and nondiabetic individuals, usually after eating carbohydrates, or sugars. Symptoms include anxiety, heart palpitations, tremor (shakiness), sweating, dizziness, tingling of the fingers, difficulty concentrating and weakness. Current treatment, which is not always successful, involves avoiding high-sugar foods and eating small portions throughout the day, Gomez-Perez said.
The presumed cause of reactive hypoglycemia is a delayed secretion of the hormone insulin in response to ingested carbohydrates, he said. Insulin is needed at the right time to take care of the rise in blood sugar that usually follows a meal.
Doctors prescribe sitagliptin (marketed as Januvia) to lower glucose, or blood sugar, levels in adults with Type 2 diabetes. Gomez-Perez and his co-workers hypothesized that this medication might reduce the symptoms of reactive hypoglycemia.
In 28 people with reactive hypoglycemia (24 women and four men), the researchers studied the effects of taking either a 100-milligram tablet of sitagliptin once a day or an identical-appearing but inactive placebo ("dummy") pill. Thirteen participants randomly received sitagliptin, and the other 15 got the placebo. The authors received placebo and sitagliptin as well as funding for study materials from the manufacturer, Merck.